Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 111, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2003, 8:20 PM CDT for Davison County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2003, 8:20 PM CDT (01:20 UTC)
- Expired
- Jun 24, 2003, 9:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Davison County, SD
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 2:15 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 728 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 552 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 250120 RRA SVRFSD SDC035-250215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 820 PM CDT TUE JUN 24 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 915 PM CDT * AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH GOLF BALL SIZE HAIL...21 MILES SOUTH OF MOUNT VERNON...OR ABOUT 7 MILES NORTH OF ARMOUR...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ETHAN AROUND 840 PM CDT MOUNT VERNON AROUND 845 PM CDT MITCHELL AROUND 855 PM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4351 9832 4351 9798 4384 9798 4383 9831 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:35 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 24, 3:35 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 335 PM CDT TUE JUN 24 2003 ...SHORT TERM... OBVIOUSLY THE MAIN CONCERN IS TNGT...MAYBE WED MRNG IN NW IA. STRONG UA DISTURBANCE WL FINALLY WHIP THROUGH THE FSD FA TNGT...ALONG WITH THE SFC CDFNT WHICH IS CRNTLY JUST WEST OF THE FA. GRIDDED ANALYSIS NOW SHOWS THE LOW LVL FRONTOGENESIS MOVG NWD FM NRN NEB AND THE SIOUX CITY AREA...RIGHT ALONG THE SFC WMFNT WHICH IS NOW JUST NORTH OF SIOUX FALLS. DECIDED NOT TO ISSUE A FLOOD WATCH FOR THE NW IA AREA WHICH IS SOUTH OF THE WMFNT...BECAUSE AM WORRIED THAT ANY ACTIVITY THAT GETS GOING AROUND KSUX WL BE SCATTERED WITH LITTLE IN THE WAY OF A FOCUSING MECHANISM...BOTH AT THE SFC AND ALOFT. ANY SINGLE CELLS WL HAVE HEAVY RAIN WITH THEM...BUT AM NOW GETTING MORE CONCERNED ABOUT EVENING DVLPMENT ALONG THE I 90 CORRIDOR ALONG THE LIFTING WMFNT WHERE HIGHER AMNTS OF WATER CAN BE TAKEN. BOTH CAPES... WIND SHEAR POINT TOWARD SVR WX THRU A GOOD PTN OF THE CWA THIS EVENING...ESP EAST OF THE JAMES. BY MIDNIGHT...STRONG LOW TO MID LVL WINDS WL PROBABLY BEGIN TO CAP OFF NW IA...AS +12C H7 AIR IS PROGGED TO MOVE INTO THIS AREA BY MIDNIGHT AHEAD OF THE CDFNT. SO...IF THE MO VALLEY AND NW IA DO NOT FIRE SOUTH OF THE WMFNT THIS EVENING...IT IS PROBLEMATIC THAT THEY WILL FIRE AT ALL UNTIL THE CDFNT PASSAGE VERY LATE TNGT OR EARLY WED. AS THE OVERNIGHT PROGRESSES...THE STRONG MID LVL COOLING WILL RUSH IN WITH THE SFC CDFNT...SPREADING TS ALONG AND BEHIND THE SFC CDFNT WHERE THE SFC BNDRY WL RMN SHALLOW FOR A LITTLE WHILE. THIS IS WHERE THE DYNAMICS WL ULTIMATELY TAKE OVER FOR THE SECOND HALF OF TNGT AND DREW GRIDS ACCORDINGLY. HEAVY RAINS AND SOME POSSIBLE SVR WL ACCOMPANY THE CDFNT THRU THE WRN HALF OF THE FA...BUT THE MAIN CONCERN FOR MAJOR SVR WX WL BE THIS EVENING WITH ANY SUPERCELL DEVLPMENT AHEAD OF THE CDFNT. TEMPERATURES ON WED MAY NOT MOVE MUCH BEHIND THE CDFNT...BUT STRONG MIXING IS TAKING PLACE SO THEY WILL MOVE SOME DURING THE AFTN HRS. IN ADDN...HIGH LEVEL OF MSTR WL MOVE IN JUST OFF THE SFC WITH CAA... CREATING A SELF DESTRUCTIVE SUNSHINE MECHANISM. MIXED THE FWC AND MET FOR HIGHS...JUST DEPENDING ON LOCATION. JUST A CHC FOR TS ACRS THE FA WITH THE INSTABILITY ALOFT BEHIND THE DEPARING WAVE. MAY HAVE MORE SELF DESTRUCTIVE SUNSHINE THRU THE CWA ON THUR...ESP OVER THE NE QUAD. FOR TEMPS...SOME OF THE GUIDANCE TEMPS ACTUALLY DID NOT LOOK THAT BAD FOR LOWS AND HIGHS ON THURSDAY. ...LONGER TERM... NEXT RIDGE RIDER TO LOOK AT IS MOVG THRU THE FSD FA FRI NIGHT AS PER THE LAST THREE GFS RUNS. WORTH A CHC FOR PCPN...AND LINGERED IT IN THE ERN CWA SAT MRNG. DID NOT WANT TO TAKE IT INTO THE AFTN HRS WITH THE AMNT OF DRY AIR ALOFT MOVG IN. EXTENDED ATTM LOOKS FAIRLY QUIET AFTER THAT...UNTIL ANOTHER POTENT WAVE MOVES INTO THE MIDWEST TOWARD TEH MIDDLE OF THE WEEK. .FSD...NONE. MJF
Hazardous weather outlook, Jun 24, 11:04 AM CDT, 9 hours 16 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1104 AM CDT TUE JUN 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ACROSS THE AREA THIS AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE WILL BEGIN TO MOVE ACROSS THE HIGH PLAINS AND INTERACT WITH A MOIST AND UNSTABLE ATMOSPHERE. THUNDERSTORMS WILL BEGIN TO FORM ACROSS NORTHERN NEBRASKA THIS AFTERNOON AND BEGIN TO DRIFT UP TO THE NEBRASKA AND SOUTH DAKOTA BORDER BY EARLY THIS EVENING. THESE STORMS WILL POSE A LARGE HAIL...DAMAGING WIND THREAT...WITH THE GREATEST RISK FOR TORNADOES ACROSS NORTHEAST NEBRASKA...SOUTHEAST KANSAS AND NORTHWEST IOWA...WHERE EARLIER THUNDERSTORMS HAVE LEFT MANY SURFACE BOUNDARIES. THE THREAT WILL SHIFT TO LARGE HAIL AND HEAVY RAIN OVERNIGHT ACROSS ALL OF THE AREA AS A COLD FRONT WILL SWEEP ACROSS THE AREA. FLOODING... AREAS OF VERY HEAVY RAINFALL WITH LOCALIZED FLOODING ARE POSSIBLE AGAIN OVERNIGHT. WIDESPREAD HEAVY RAINS ARE MOST LIKELY ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...ALTHOUGH LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE FARTHER SOUTHEAST...INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA...WHERE SOILS ARE ALREADY SATURATED FROM RAINFALL LAST NIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEARLY STATIONARY FRONTAL SYSTEM RESPONSIBLE FOR THE SEVERE WEATHER THREAT OVER THE AREA EARLIER IN THE WEEK...SHOULD PUSH SOUTHEAST OF THE AREA BY WEDNESDAY AFTERNOON. SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY LINGER IN AREAS ALONG AND EAST OF I-29 CORRIDOR INTO WEDNESDAY MORNING...BUT NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM ALONG THE SOUTH DAKOTA AND NEBRASKA BORDER ALONG WITH NORTHWEST IOWA...AND MAY BE NEEDED OVERNIGHT ACROSS THE REST OF THE AREA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JRM
In the hours before
Local storm report, Jun 24, 7:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
742 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM BERESFORD SD TORNADO
06/24/03 LINCOLN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0738 PM 4 NW BERESFORD SD TORNADO
06/24/03 LINCOLN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
2 WEST...5 NORTH OF
BERESFORD.Local storm report, Jun 24, 7:48 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0733 PM 5 N ESMOND SD TORNADO
06/24/03 KINGSBURY REPORTED BY OFF-DUTY
NWS EMPLOYEE. VERY
LARGE SPOTTER FROM
NORMAN OKLocal storm report, Jun 24, 7:49 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
749 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM BERESFORD SD TORNADO
06/24/03 LINCOLN REPORTED BY LAW
ENFORCEMENT OFFICIA
COUNTY . LARGE TORNADO.
BY COUNTY DISPATCHSpecial weather statement, Jun 24, 8:00 PM CDT, 20 minutes before
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-NEZ013- 014-SDZ050-053>071-240940- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 800 PM CDT TUE JUN 24 2003 ...ATTENTION FOR MEDIA OUTLETS... THE SIOUX FALLS NOAA WEATHER RADIO TRANSMITTER IS TEMPORARILY OFF THE AIR. MAINTENANCE IS IN ROUTE.
Local storm report, Jun 24, 8:08 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
808 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM 2 N BONESTEEL SD .88 INCH HAIL
06/24/03 GREGORY REPORTED BY PUBLIC.
0805 PM 2 NW DE SMET SD TORNADO
06/24/03 KINGSBURY REPORTED BY OFF-DUTY
NWS EMPLOYEE.Local storm report, Jun 24, 8:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 PM CDT TUE JUN 24 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM 2 N CENTERVILLE SD TORNADO
06/24/03 TURNER REPORTED BY STORM
SPOTTER. WEST HWY
17...NORTH OF
CENTERVILLE.
0754 PM 4 E MANCHESTER SD TORNADO
06/24/03 KINGSBURY REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0754 PM LAKE ANDES SD TORNADO
06/24/03 CHARLES MIX REPORTED BY STORM
SPOTTER.
0758 PM 2 W RUSSELL MN .75 INCH HAIL
06/24/03 LYON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0802 PM 2 NE CENTERVILLE SD TORNADO
06/24/03 TURNER REPORTED BY STORM
SPOTTER. TWO
TORNADOS...THEN ONLY ONE
0814 PM 5 NW BERESFORD SD TORNADO
06/24/03 LINCOLN REPORTED BY MEDIA.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:14 PM CDT | Tornado Warning | FSD | Clay, Lincoln | 46 min |
| Jun 24, 7:18 PM CDT | Tornado Warning | FSD | Kingsbury | 27 min |
| Jun 24, 7:35 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas | 40 min |
| Jun 24, 7:40 PM CDT | Tornado Warning | FSD | Kingsbury | 50 min |
| Jun 24, 7:43 PM CDT | Tornado Warning | FSD | Turner | 32 min |
| Jun 24, 7:45 PM CDT | Tornado Warning | FSD | Gregory | 30 min |
| Jun 24, 7:51 PM CDT | Tornado Warning | FSD | Lincoln | 54 min |
| Jun 24, 8:03 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 42 min |
| Jun 24, 8:05 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Jun 24, 8:10 PM CDT | Tornado Warning | FSD | Jerauld | 35 min |
| Jun 24, 8:15 PM CDT | Tornado Warning | FSD | Turner | 45 min |
| Jun 24, 8:16 PM CDT | Tornado Warning | FSD | Charles Mix, Douglas | 44 min |
| Jun 24, 8:20 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 40 min |
| Jun 24, 8:23 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 37 min |
| Jun 24, 8:28 PM CDT | Flash Flood Warning | FSD | Charles Mix, Douglas, Gregory | 4 hr |
| Jun 24, 8:29 PM CDT | Tornado Warning | FSD | Kingsbury | 31 min |
| Jun 24, 8:31 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 44 min |
| Jun 24, 8:35 PM CDT | Tornado Warning | FSD | Clay | 25 min |
| Jun 24, 8:37 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 38 min |
| Jun 24, 8:44 PM CDT | Tornado Warning | FSD | Lincoln | 31 min |
| Jun 24, 8:44 PM CDT | Tornado Warning | FSD | Beadle | 46 min |
| Jun 24, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 45 min |
| Jun 24, 8:49 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 41 min |
| Jun 24, 8:55 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 50 min |
| Jun 24, 8:56 PM CDT | Tornado Warning | FSD | Douglas | 49 min |
| Jun 24, 8:58 PM CDT | Tornado Warning | FSD | Lincoln, Turner | 47 min |
| Jun 24, 9:05 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Jerauld | 25 min |
| Jun 24, 9:14 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 46 min |
| Jun 24, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 45 min |
| Jun 24, 9:17 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 43 min |
| Jun 24, 9:19 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 41 min |
| Jun 24, 9:30 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Kingsbury | 30 min |
| Jun 24, 9:32 PM CDT | Tornado Warning | FSD | McCook, Minnehaha | 43 min |
| Jun 24, 9:41 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 34 min |
| Jun 24, 9:43 PM CDT | Tornado Warning | FSD | Beadle, Kingsbury | 32 min |
| Jun 24, 9:48 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 42 min |
| Jun 24, 9:51 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 39 min |
| Jun 24, 9:59 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson | 31 min |
| Jun 24, 10:01 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 29 min |
| Jun 24, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 47 min |
| Jun 24, 10:14 PM CDT | Tornado Warning | FSD | Minnehaha | 46 min |
| Jun 24, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 32 min |
| Jun 24, 10:31 PM CDT | Tornado Warning | FSD | Lake, Moody | 44 min |
| Jun 24, 10:34 PM CDT | Tornado Warning | FSD | Turner | 26 min |
| Jun 24, 10:38 PM CDT | Tornado Warning | FSD | Lincoln | 52 min |
| Jun 24, 10:58 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 32 min |
| Jun 24, 11:08 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 37 min |
| Jun 25, 12:15 AM CDT | Flash Flood Warning | FSD | Clay, Lincoln, Union | 4 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.